A patient who developed hyperosmolar, hyperglycemic, nonketotic coma (HHNC) while receiving home total parenteral nutrient (TPN) therapy is described, and the etiology, clinical features, and treatment of HHNC are reviewed. A 51-year-old black man diagnosed as having Dukes' stage D signet-cell carcinoma of the rectum was discharged on home TPN therapy after a prolonged hospital course and the persistence of a gastrointestinal fistula. Seventeen days after discharge, the patient developed polyuria, became febrile, and lost mental acuity. Upon hospitalization, the patient's physical condition and laboratory values were consistent with the diagnosis of HHNC. The patient was treated with intravenous fluids and small quantities of insulin. The patient's home records indicated that he had lost large volumes of fluid through his fistula, resulting in a net negative fluid balance. The patient's records also indicated that he had had mild glycosuria with a normal urine output at home. This normal urine output despite a body-fluid deficit could be explained by osmotic diuresis related to either glucose or urea. Hypotonic fluid loss resulting from fistula output and osmotic diuresis may have led to this patient' hypertonic state and critical illness. The patient died on hospital day 11 as a result of widely disseminated cancer. HHNC arises most often as a complication of non-insulin-dependent diabetes. It is also a major complication resulting from hypertonicity related to glucose intolerance or other conditions that can occur in patients receiving TPN therapy. The underlying cause of the hyperosmolar state appears to be dehydration. Signs and symptoms of the syndrome include the following: increased oral intake, abnormal neurological signs, high fever, and seemingly adequate urine output, with glycosuria but no ketonuria. Treatment includes rehydration with isotonic or hypotonic sodium chloride injection and, in some cases, small amounts of insulin. It is important to recognize the factors predisposing patients to HHNC and to avoid this complication by prescribing accurate intravenous fluid replacement for hypotonic fluid losses and establishing monitoring protocols to assess frequently the fluid status of susceptible patients.
|Original language||English (US)|
|Number of pages||5|
|State||Published - Jan 1 1987|
ASJC Scopus subject areas
- Pharmaceutical Science